Arizona, 2012

Flash Flooding and Hail in Arizona, August 20 to 22, 2012

August 20 to 22, 2012 · NWS VEF · 11 events in 1 county or zone

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$313,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

Another surge of monsoon moisture led to an outbreak of thunderstorms over the Mojave Desert and southern Great Basin. A low pressure system further enhanced the storms on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Aug 20, 10:22 AM MST, 3 hours 58 minutes earlier.

Area forecast discussion, Aug 20, 10:22 AM MST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1022 AM PDT MON AUG 20 2012

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN MAINLY OVER SOUTHERN NEVADA
AND NORTHWEST ARIZONA THROUGH FRIDAY BEFORE DRYING TAKES PLACE AREA
WIDE ON SATURDAY. THE MONSOON MOISTURE WILL CONTINUE TO ALLOW FOR
MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO FORM WITH THE
POTENTIAL OF LOCALLY HEAVY RAINFALL AND GUSTY WINDS. TEMPERATURES
ARE EXPECTED TO BE NEAR TO SLIGHTLY BELOW NORMAL THROUGH THE WEEK.
&&

.UPDATE...WEAK SHORTWAVE THAT HELP TRIGGER NOCTURNAL STORMS TO THE
NORTHEAST OF LAS VEGAS OVERNIGHT...INITIALIZED JUST TO OUR EAST OVER
CENTRAL UTAH THIS MORNING. HIGHEST THETA-E VALUES ORIENTATED
NORTHWEST TO SOUTHEAST OVER LINCOLN AND MOHAVE COUNTIES THIS
AFTERNOON. NO CHANGE IN THE MOISTURE PROFILE OF THE AIR MASS ACROSS
THE EASTER ZONES SO LOCALLY HEAVY RAIN POSSIBLE. MODELS SUGGESTING
THERE WILL BE NOCTURNAL STORMS OVER LINCOLN COUNTY ONCE AGAIN
TONIGHT. UPDATED TO INCREASE POPS BETWEEN 06Z-12Z TONIGHT. NO OTHER
CHANGES AT THIS TIME.
&&

.AVIATION...FOR MCCARRAN...GENERALLY SOUTH WINDS EXPECTED THIS
AFTERNOON AND OUTFLOW AGAIN BECOMES A CONCERN THAT LASTS THROUGH THE
EVENING HOURS. TCU/CB ARE EXPECTED OVER THE MOUNTAINS SURROUNDING
THE VALLEY BY LATE THIS MORNING WITH A SLIGHT CHANCE OF A
THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY THIS AFTERNOON. CLOUDS
IN GENERAL AOA 10K FEET TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT SHOWERS/TSTORMS ARE EXPECTED AGAIN TODAY WITH THE
BEST COVERAGE IN LINCOLN AND MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND
10-12K FEET THROUGH THE DAY WITH PREVAILING SOUTH SURFACE WINDS
AROUND 10KTS. GUSTY AND ERRATIC WINDS ASSOCIATED WITH TSTORM OUTFLOW
IS POSSIBLE AGAIN TODAY.
&&

.PREV DISCUSSION...
304 AM PDT MON AUG 20 2012

.SHORT TERM...TODAY THROUGH WEDNESDAY...ISOLATED THUNDERSTORMS ARE
CONTINUING THIS MORNING ACROSS SOUTHERN LINCOLN/CLARK/NORTHERN
MOHAVE COUNTIES WITH THE MAIN INITIATOR BEING OUTFLOW BOUNDARIES
FROM CONVECTION SUNDAY EVENING. EXPECT THUNDERSTORMS TO DECREASE/END
BY MORNING BUT LIGHT SHOWERS MAY CONTINUED TO BE SEEN.

FOR TODAY LITTLE CHANGE EXPECTED IN THE OVERALL SYNOPTIC PATTERN AS
MONSOON MOISTURE REMAINS TRAPPED UNDER A RIDGE OF HIGH PRESSURE OVER
THE FORECAST AREA...ESPECIALLY THE EASTERN PORTION. LITTLE CHANGE TO
PRECIPITABLE WATER VALUES/LIFTED INDEX FOR THIS AFTERNOON WHICH
SHOULD ONCE AGAIN RESULT IN THUNDERSTORMS FIRING OFF OVER THE HIGHER
TERRAIN WITH OUTFLOW BOUNDARIES HELPING TO FORM CONVECTION BY LATE
AFTERNOON/EVENING. BY TUESDAY HOWEVER...SHORT RANGE MODELS ARE IN
GOOD AGREEMENT IN MOVING A TROUGH OFF THE WEST COAST INLAND WITH A
TRAILING FEATURE FORMING A WEAK CUTOFF LOW OFF THE SOUTH CENTRAL
CALIFORNIA COAST BY 12Z WEDNESDAY. THIS WILL CONTINUE TO KEEP
ISOLATED/SCATTERED THUNDERSTORMS GOING MAINLY OVER THE EAST ON
TUESDAY. HOWEVER WITH THE CUT-OFF LOW...MOISTURE MAY INCREASE OVER
THE EASTERN AREAS WITH A POSSIBLE INCREASE IN THE UPPER LEVEL
DIFLUENCE WHICH MAY LEAD TO BETTER ORGANIZED CONVECTION...POSSIBLE
MORE WIDESPREAD FLASH FLOODING. AT THE SAME TIME...A MORE SEVERE
NATURE TO THE CONVECTION MAY TAKE PLACE ON THE WESTERN EDGE OF THE
MOISTURE BOUNDARY. OVERALL THE PREVIOUS FORECAST HAD THIS WELL
COVERED AND ONLY MADE MINOR TWEAKS TO THE FORECAST FOR THIS MORNING.

TEMPERATURES WILL BE NEAR NORMAL TODAY AND TUESDAY. HOWEVER WITH THE
WEAK CUT-OFF LOW MOVING OVER THE AREA ON WEDNESDAY...INCREASED
CLOUDS WILL LIKELY DROP TEMPERATURES ESPECIALLY OVER THE EASTERN
PORTION TO BELOW NORMAL.

.LONG TERM...THURSDAY THROUGH SUNDAY...MODEL AGREEMENT IS NOT GREAT
WITH TRACKING OF AN UPPER LOW THURSDAY. THE ECMWF HAS THE LOW CENTER
CIRCULATION DIRECTLY OVER SOUTHERN NEVADA THURSDAY AFTERNOON WHILE
THE GFS HAS AN OPEN TROUGH WITH ITS AXIS FORECAST THROUGH CENTRAL
UT/AZ AT THAT SAME TIME PERIOD. MORE WIDESPREAD SHOWER/TSTORM
ACTIVITY WOULD RESULT FROM THE ECMWF SOLUTION. BASICALLY FOLLOWED
THE EC BUT HELD MENTIONABLE WEATHER TO THE EASTERN THIRD OF THE
AREA...LEAVING THE WESTERN TWO THIRDS DRY. MODEL AGREEMENT THEN
IMPROVES BEYOND THURSDAY WITH MAINLY DRY CONDITIONS CWA WIDE WITH
THE POSSIBLE EXCEPTION OF MOHAVE COUNTY.

TEMPERATURES THROUGH THE LONG TERM WILL BEGIN SEVERAL DEGREES BELOW
NORMAL ON THURSDAY...WARMING TO NEAR OR ABOVE NORMAL BY THE WEEKEND.
&&

.AVIATION...FOR MCCARRAN...WINDS ARE DECREASING BEHIND AN OUTFLOW
BOUNDARY THAT PASSED THROUGH THE AREA AROUND MIDNIGHT. THIS TREND
WILL CONTINUE AND WINDS WILL BECOME LIGHT AND VARIABLE. SOUTH WINDS
ARE EXPECTED AGAIN THIS AFTERNOON AND OUTFLOW AGAIN BECOMES A
CONCERN THAT LASTS THROUGH THE EVENING HOURS. TCU/CB ARE EXPECTED
OVER THE MOUNTAINS SURROUNDING THE VALLEY BY LATE THIS MORNING WITH
A SLIGHT CHANCE OF A THUNDERSTORM MOVING INTO THE LAS VEGAS VALLEY
THIS AFTERNOON. CLOUDS IN GENERAL AOA 10K FEET TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...THE FEW SHOWERS THAT ARE OUT THERE THIS MORNING WILL
MOVE OUT OF THE AREA OR DIMINISH BY DAYBREAK. SCT SHOWERS/TSTORMS
ARE EXPECTED AGAIN TODAY WITH THE BEST COVERAGE IN LINCOLN AND
MOHAVE COUNTY. FEW-SCT CLOUDS AT AROUND 10-12K FEET THROUGH THE DAY
WITH PREVAILING SOUTH SURFACE WINDS AROUND 10KTS. GUSTY AND ERRATIC
WINDS ASSOCIATED WITH TSTORM OUTFLOW IS POSSIBLE AGAIN TODAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

UPDATE...PIERCE
PREV DISCUSSION...JENSEN/SALMEN

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Aug 20, 6:37 AM MST, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
637 AM PDT MON AUG 20 2012

AZZ001>003-036-CAZ519>527-NVZ014>022-210000-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
637 AM PDT MON AUG 20 2012 /637 AM MST MON AUG 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

VERY MOIST CONDITIONS WILL REMAIN OVER THE AREA TODAY AND TONIGHT
RESULTING IN ISOLATED TO SCATTERED THUNDERSTORMS...MAINLY IN THE
AFTERNOON AND EVENING. GUSTY WINDS MAY BE SEEN FROM THESE
THUNDERSTORMS...HOWEVER THE MAIN CONCERN WILL BE BRIEF HEAVY
RAINFALL WHICH MAY PRODUCE ISOLATED FLASH FLOODING. THE AREAS
WHICH HAVE THE GREATEST CHANCE OF THUNDERSTORMS FORMATION WILL BE
LINCOLN/CLARK/MOHAVE COUNTIES

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WEAK CUT-OFF LOW WILL MOVE ONTO THE SOUTH CENTRAL CALIFORNIA
COAST LATE TUESDAY AND OVER THE AREA ON WEDNESDAY. THIS WILL
ALLOW MONSOONAL MOISTURE TO REMAIN OVER THE EASTERN PORTION OF THE
FORECAST AREA AND MAY PROVIDE INCREASED DYNAMICS FOR MORE
WIDESPREAD THUNDERSTORM. THE MAIN CONCERN WILL CONTINUE TO BE
LOCALIZED HEAVY RAINFALL WITH POSSIBLE ISOLATED FLASH FLOOD
CONCERNS. DRYING WILL BEGIN TO TAKE PLACE BY FRIDAY...WITH LIMITED
IF ANY THUNDERSTORMS ACTIVITY EXPECTED OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Las Vegas radar (KESX), 99 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

8 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Mohave

When
August 20, 2:20 PM MST to 2:30 PM MST
Where
Mohave County, 3.53 mi NNE of Walapai
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
35.398, -113.858

Thunderstorm Wind, Mohave

When
August 20, 2:23 PM MST to 2:33 PM MST
Where
Mohave County, 3.55 mi NNE of Walapai
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.398, -113.858

The same storm which produced large hail and flash flooding produced wind gusts estimated at 70 mph.

Flash Flood, Mohave

When
August 20, 2:28 PM MST to 3:30 PM MST
Where
Mohave County, 3.47 mi NNE of Walapai to 3.54 mi NNE of Walapai
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.397, -113.859

Ten inches of water and mud flowed down Brigade Drive.

Thunderstorm Wind, Mohave

When
August 20, 3:50 PM MST to 3:55 PM MST
Where
Mohave County, 0.72 mi NNE of Wikieup
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
34.709, -113.614

Thunderstorm winds tipped over a pergola in Wikieup.

Flash Flood, Mohave

When
August 20, 3:56 PM MST to 6:00 PM MST
Where
Mohave County, 10.47 mi S of Mt Trumbull to 8.57 mi E of Tuweep
Cause
Heavy Rain
Property damage
$50,000
Reported by
911 Call Center
Coordinates
36.269, -113.309

Several roads on the way to the Bar Ten Ranch were washed out. In addition, a wall of water, mud, boulders and trees washed out of the mouth of Fern Glen Canyon at Mile 168 of the Colorado River.

Flash Flood, Mohave

When
August 20, 5:18 PM MST to 6:30 PM MST
Where
Mohave County, 0.64 mi NNE of Wikieup to 0.76 mi NE of Wikieup
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
34.708, -113.614

Mud and debris covered Highway 93 at Chicken Springs Road.

Flash Flood, Mohave

When
August 20, 8:15 PM MST to 9:00 PM MST
Where
Mohave County, 5.08 mi SSW of (Igm)mojave Co Arpt to 5.02 mi E of Harris
Cause
Heavy Rain
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.160, -113.959

Water and debris covered Hualapai Mountain Road between mile markers 5 and 6.

Flash Flood, Mohave

When
August 21, 4:15 PM MST to 6:00 PM MST
Where
Mohave County, 1.2 mi N of Peach Spgs to 5.51 mi NNE of Peach Spgs
Cause
Heavy Rain
Property damage
$250,000
Reported by
Public
Coordinates
35.547, -113.426

Diamond Creek Road was washed out all the way from the Peach Springs turnoff to the Colorado River.

Flash Flood, Mohave

When
August 22, 2:00 PM MST to 2:30 PM MST
Where
Mohave County, 10.85 mi W of Temple Bar Marina to 10.78 mi W of Temple Bar Marina
Cause
Heavy Rain
Property damage
$1,000
Reported by
Park/Forest Service
Coordinates
36.010, -114.473

Debris washed over Temple Bar Road.

Flash Flood, Mohave

When
August 22, 5:32 PM MST to 6:00 PM MST
Where
Mohave County, 2.23 mi ESE of Kingman to 2.32 mi ESE of Kingman
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
35.190, -114.013

Three inches of water along with small rocks flowed through the intersection of Hualapai Mountain Road and Eastern Street.

Flash Flood, Mohave

When
August 22, 6:06 PM MST to 7:00 PM MST
Where
Mohave County, 7.59 mi S of (Igm)mojave Co Arpt to 7.63 mi S of (Igm)mojave Co Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
35.121, -113.911

Swiftly moving water along with large rocks and debris ran across Hualapai Mountain Road between mile markers 9 and 10.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2012Every state in 2012This day in weather historyWarnings in Arizona, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397540, 397542, 397543, 397546, 397544, 397547, 397549, 397552, 400902, 400904, 400905.